Hail, Brewster
- When
- May 28, 4:54 PM CST to 5:04 PM CST
- Where
- Brewster County, 0.91 mi NE of Alpine
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 30.380, -103.660
An MPING report of dime-size hail was received from the public.
Upslope flow led to the development of a couple of isolated storms in the Davis Mountains. One storm moved into Brewster County, and produced dime size hail in Alpine.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Upslope flow led to the development of a couple of isolated storms in the Davis Mountains. One storm moved into Brewster County, and produced dime size hail in Alpine.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 28, 4:46 PM CST, 8 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Midland/Odessa TX 546 PM CDT Wed May 28 2025 ...New AVIATION... .KEY MESSAGES... Updated at 545 PM CDT Wed May 28 2025 - Thunderstorm chances through the end of the week. Highest chances generally in/around the Davis Mountains (30-50%). Some storms may become severe (large hail and damaging winds are the main threats). - Continued thunderstorm chances in/near the terrain over the weekend (30-50% chances). - Warming trend develops over the weekend into next week. && .SHORT TERM... (This afternoon through Thursday night) Issued at 106 PM CDT Wed May 28 2025 Surface observations show much of west Texas currently has dewpoints in the 50s. Meanwhile, flow aloft remains quasi-zonal while winds at the surface tend to be southeasterly. Pulses within the flow aloft, coupled with upslope surface flow and moist conditions favor the development of thunderstorms this afternoon, especially in/near the Davis Mountains (where satellite shows some cumulus clouds already developing). A few of these storms are expected to become severe given MUCAPE values of 1000-2000 J/kg (up to 2500 J/kg, especially for southernmost parts of the area) and 0-6 km shear of 30-40 kts (up to 45 kts). As a result, large hail is the main concern, along with damaging winds. The tornado threat is quite low in general (due mainly to LCLs at or above 1500-2000m and a lack of low-level shear), though not totally out of the question in the mountains. As implied before, thunderstorm chances are highest in/around the Davis Mountains (20-40%), while other locations (particularly those south of I-10) have a 15-30% chance of seeing isolated to scattered rain/storms. A 20-30 kt low-level jet and dewpoints in the 50s and 60s will keep overnight lows in the upper 60s for most. Thursday morning, CAMs depict a weak boundary (possibly remnant outflow from overnight storms farther north) reaching northernmost portions of our area before stalling out. This feature could serve as a focus for thunderstorm development tomorrow afternoon, though otherwise the setup looks similar to today's. Highest storm chances tomorrow afternoon will be in the Davis Mountains (30-50%), though an incoming cold front Thursday evening will help increase rain/storm chances across the rest of the region tomorrow night as well (30- 40%). Highs top out in upper 80s and 90s tomorrow, and lows Friday morning will be a couple of degrees cooler than tonight's behind the front. Sprang && .LONG TERM... (Friday through Tuesday) Issued at 106 PM CDT Wed May 28 2025 Unsettled weather continues into the Long Term Period. Flow aloft becomes more northwesterly Friday as ridging builds to the west. Meanwhile, what remains of an increasingly diffuse dryline retreats further into New Mexico as southeasterly winds continue to pump moisture into west Texas and southeast New Mexico. Pulses within the flow aloft and upsloping surface winds result in continued rain and storm chances Friday, particularly in the terrain of west Texas and southeast New Mexico and locations south of I-10 (30-50% generally, up to 60% in the Davis Mountains). MUCAPE of 1000-2000 J/kg will support a continued threat of large hail and damaging winds, though 0-6 km shear decreases to 20-30 kts in general. Otherwise, temperatures Friday will be rather pleasant behind the front, with highs topping out in the upper 70s and low 80s generally. Some additional storms will attempt to develop over the weekend (mainly in/around the terrain of west Texas and southeast New Mexico due to upslope flow, where 30-50% chances exist), but heights increase as ridging slowly builds back towards the region. A warming trend develops such that by Sunday afternoon highs are back in the mid 90s for most. Surface winds will remains southerly/southeasterly, which will help moisture stick around, creating somewhat muggy conditions. Nevertheless, by Monday another incoming shortwave pushes the ridge off to the east. While it appears this will do virtually nothing to improve temperatures early next week, at least it may usher in some (relatively) more widespread rain/storm chances Monday afternoon. Rain/storm chances may continue into Tuesday afternoon, though the ENS and GEFS ensembles differ as to how far east the sharpening dryline (and thus better moisture) will be by that time. Sprang && .AVIATION... (00Z TAFS) Issued at 545 PM CDT Wed May 28 2025 VFR will prevail through the period with southerly winds. Storms are forecast to develop toward the end of the current period. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 65 91 62 80 / 0 20 30 10 Carlsbad 65 93 64 81 / 10 30 30 30 Dryden 68 95 71 85 / 10 10 40 50 Fort Stockton 67 95 67 82 / 10 30 40 50 Guadalupe Pass 64 86 61 77 / 10 30 30 40 Hobbs 63 90 59 79 / 0 40 30 10 Marfa 60 89 62 81 / 10 40 40 60 Midland Intl Airport 68 92 64 80 / 0 20 40 20 Odessa 68 91 64 79 / 0 30 40 20 Wink 67 95 65 81 / 0 30 30 30 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...13 LONG TERM....13 AVIATION...29
Special Weather Statement
National Weather Service Midland/Odessa TX
501 PM CDT Wed May 28 2025
TXZ277-278-282245-
Davis Mountains TX-Davis Mountains Foothills TX-
501 PM CDT Wed May 28 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BREWSTER AND
SOUTHEASTERN JEFF DAVIS COUNTIES THROUGH 545 PM CDT...
At 501 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fort Davis, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fort Davis, Camp Mitre Peak, Davis Mountains State Park, Indian
Lodge, and Fort Davis National Historical Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3056 10404 3070 10397 3067 10352 3040 10362
TIME...MOT...LOC 2201Z 281DEG 16KT 3061 10390
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
29Special Weather Statement
National Weather Service Midland/Odessa TX
547 PM CDT Wed May 28 2025
TXZ277-278-282315-
Davis Mountains TX-Davis Mountains Foothills TX-
547 PM CDT Wed May 28 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BREWSTER...
SOUTHEASTERN JEFF DAVIS AND NORTHEASTERN PRESIDIO COUNTIES THROUGH
615 PM CDT...
At 547 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alpine-Casparis Municipal Airport, or near Alpine, moving southeast
at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Alpine and Alpine-Casparis Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3040 10384 3054 10373 3043 10343 3021 10361
TIME...MOT...LOC 2247Z 301DEG 13KT 3043 10372
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
29The Midland/Odessa radar (KMAF), 223 km away, was scanning. The volume nearest the first event began at 22:54 UTC.
1 hail. Local standard time, as filed.
An MPING report of dime-size hail was received from the public.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260635.